Alert archive / Kentucky / Tornado Warnings in 2007

Tornado Warning 31, NWS Louisville, KY

October 18, 2007Butler County, Ohio County, Kentucky

NWS Louisville, KY issued this tornado warning at Oct 18, 2007, 9:48 PM CDT for Butler County, Ohio County, Kentucky. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2007, 9:48 PM CDT (02:48 UTC)
Expired
Oct 18, 2007, 10:15 PM CDT
In force
27 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

Counties Butler County, KY, Ohio County, KY

What was reported inside it

TimeReportWhereRemark
Oct 18, 10:18 PM CDTHAIL 0.75Logansport, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 1:31 PM CDTTornado WatchSPC9 hr
Oct 18, 9:22 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2007-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2007-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1487 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
2.8
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLMK 190248
TORLMK
KYC031-183-190315-
/O.NEW.KLMK.TO.W.0031.071019T0248Z-071019T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
948 PM CDT THU OCT 18 2007

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN OHIO COUNTY IN NORTHWEST KENTUCKY...
  BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 1015 PM CDT...

* AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 20 MILES
  SOUTHWEST OF MORGANTOWN...MOVING NORTHEAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  MORGANTOWN BY 1015 PM CDT...

TAKE COVER NOW TORNADOES AT NIGHT CAN BE EXTREMELY DANGEROUS. DO NOT
WAIT UNTIL YOU SEE OR HEAR THE TORNADO. IT MAY BE TOO LATE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING 
FOR SOUTH CENTRAL INDIANA AND NORTHWEST KENTUCKY. 

LAT...LON 3712 8691 3713 8694 3717 8694 3721 8692
      3726 8697 3741 8671 3718 8655 3719 8662
      3715 8663 3710 8674 3707 8694
TIME...MOT...LOC 0248Z 239DEG 36KT 3711 8701

$$

AL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Oct 18, 9:25 PM CDT, 23 minutes earlier.

Area forecast discussion, Oct 18, 9:25 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1025 PM EDT THU OCT 18 2007

.MESOSCALE UPDATE...

SEVERE EVENT CONTINUES TO UNFOLD ACROSS THE REGION THIS EVENING.
SEVERAL RENEGADE SUPERCELLS CONTINUE ACROSS THE REGION.  ONE THAT
HAS SHOWN PERSISTENT ROTATION IS OVER FAR NE ORANGE COUNTY AND WILL
MOVE INTO NW WASHINGTON COUNTY INDIANA.

LINE OF EXTENSIVE CONVECTION HAS COME TOGETHER AND IS CURRENTLY
MOVING INTO THE WESTERN CWA.  THIS WILL LIKELY IMPACT THE I-65
CORRIDOR OF KENTUCKY IN THE NEXT 60 TO 90 MINUTES OR SO.

REGIONAL RADAR VERTICAL WIND PROFILES CONTINUE TO SHOW EXTREME LOW
LEVEL WIND SHEAR ACROSS THE AREA.  ONE THING OF NOTE IS THAT LCLS
HAVE RISEN ACROSS MAINLY THE NORTHERN HALF OF THE AREA...BUT STILL
REMAIN LOW ACROSS THE SOUTHERN HALF OF KY.  THEREFORE...FEEL THAT
BEST THREAT OF TORNADOES OVER THE NEXT FEW HOURS WILL BE MAINLY
ACROSS SOUTHERN KENTUCKY.  ACROSS THE NORTHERN HALF OF THE AREA...A
TRANSITION TO A WIND DAMAGE THREAT APPEARS INCREASINGLY LIKELY.

ACTIVITY WILL GRADUALLY MOVE IN THE EASTERN CWA INCLUDING THE
LEXINGTON AREA WELL AFTER MIDNIGHT.  WE ENCOURAGE PEOPLE TO LEAVE
THEIR WEATHER RADIO ON DURING THE OVERNIGHT HOURS TO KEEP ABREAST OF
THE LATEST WARNINGS.

-JARVIS

.SHORT TERM (TONIGHT)...

...ORGANIZED SEVERE WEATHER EVENT EXPECTED TONIGHT...

FIRST ORDER OF BUSINESS IS A TORNADO WATCH WHICH WAS ISSUED AT 1840Z
AND RUNS TILL 4Z TONIGHT FOR WRN TWO THIRDS OF CWA.  ATMOSPHERE IS
ON THE RECOVERY FROM THIS MORNINGS CONVECTION. BETTER INSTABILITY
IS STARTING TO NOSE IN FROM THE WSW AS CLOUDS BREAK UP ALLOWING SFC
HEATING. CAPES APPROACHING 1000 J/KG OVER FAR WRN CWA.  THINKING
SCATTERED T-STORMS MAY DEVELOP AHEAD OF THE FRONT EARLY THIS EVENING
OVER WRN CWA WHICH IS IN THE WATCH AREA.  EXPECTING CONVECTION TO
REMAIN WEST AND SOUTH ALONG THE BEST INSTABILITY AXIS UNTIL THEN.

MAIN EVENT STILL ON TRACK FOR TONIGHT.  ONLY MINOR TWEAKS TO THE
GRIDS FOR TONIGHT.  LAPS 50 TO 60 KT BULK SHEAR WILL MAKE QUITE A
FAVORABLE ENVIRONMENT FOR DAMAGING WINDS AS WAS OBSERVED WITH
CONVECTION OVER IL AND MO YESTERDAY AFTERNOON/EVENING. GOOD LL SHEAR
ESPECIALLY OVER WEST CENTRAL KY AND SOUTHERN INDIANA WILL CONTINUE
TO SUPPORT AN ISOLATED TORNADO THREAT.  THINKING IS THAT CELLS WILL
PROBABLY INITIATE OVER WRN KY AND IN/IL EARLY THIS EVENING AND
EVOLVE INTO A SQUALL LINE ESPECIALLY BY THE TIME THE COLD FRONT
REACHES CENTRAL AND ERN PORTIONS OF CWA AROUND 5Z TO 9Z.

BE SURE TO TURN ON YOUR WEATHER RADIOS THIS EVENING TO REMAIN ALERT
OF SEVERE WEATHER UPDATES.

--AML

&&

.LONG TERM (FRI THRU THU)...

WELL BE PUTTING ALL OUR RESOURCES INTO THE POTENTIAL WIDESPREAD
SEVERE EVENT LATER TODAY AND TONIGHT...AND HENCEFORTH WILL BE MAKING
NO OR JUST SUBTLE CHANGES IN THIS PERIOD. STILL LOOKS LIKE A WARM
WEEKEND...TRENDING SIGNIFICANTLY COOLER AT THE START OF THE NEW
WORKWEEK WITH NEXT SIGNIFICANT CHANCE OF RAIN ON MONDAY.

DK

&&
.AVIATION (00Z TAFS):...
DEALING WITH SUPERCELLS FOR THE SHORT TERM ...ESPECIALLY SDF VCNTY.
LATER TONIGHT HAVE TO DEAL WITH LIKELY SQUALL LINE OF TSTMS MOVING
WEST TO EAST ACROSS FA STARTING 4-6Z SDF AND 7-9Z LEX. WILL GO WI
SCT TO BKN SC DEVELOPING FRIDAY MORNING ACROSS NRN KY WITH OUR
REGION BEING ON THE SOUTHERN FRINGES OF THE WRAP AROUND CLOUDINESS
ASSOCIATED WITH DEEP LOW WELL TO OUR NORTH. --21
&&

LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Oct 18, 3:00 PM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT THU OCT 18 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
400 PM EDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT EDT FOR ALL OF
SOUTH-CENTRAL INDIANA AND MOST OF CENTRAL KENTUCKY...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN
INDIANA AND WEST CENTRAL KENTUCKY EARLY TONIGHT WELL AHEAD OF AN
ADVANCING COLD FRONT. THESE STORMS ARE EXPECTED TO BE SEVERE WITH
THE MAIN THREATS BEING DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...
AND ISOLATED TORNADOES.  DANGEROUS LIGHTNING AND HEAVY DOWNPOURS CAN
ALSO BE EXPECTED.

A MORE ORGANIZED THREAT OF SEVERE THUNDERSTORMS IS EXPECTED LATER
TONIGHT AS THUNDERSTORM CELLS MERGE INTO A SQUALL LINE AHEAD OF THE
APPROACHING COLD FRONT.  THIS LINE IS EXPECTED TO MOVE ACROSS
SOUTHERN INDIANA AND CENTRAL KENTUCKY BETWEEN 9 PM EDT TONIGHT AND 3
AM EDT FRIDAY. THE MAIN THREAT FROM THESE SEVERE THUNDERSTORMS WILL
BE DAMAGING STRAIGHT LINE WINDS ALONG WITH DANGEROUS LIGHTNING AND
HEAVY DOWNPOURS. LARGE HAIL AND ISOLATED TORNADOES WILL ALSO BE
POSSIBLE WITH SOME OF THESE STORMS TONIGHT.

SINCE THESE SEVERE STORMS ARE EXPECTED TO AFFECT THE OUTLOOK AREA AT
NIGHT...WE HIGHLY ENCOURAGE YOU TO SET YOUR NOAA WEATHER RADIO TO
ALERT MODE SO THAT YOU CAN BE AWAKENED IN THE EVENT THAT A WARNING
IS ISSUED WHILE YOU ARE ASLEEP. MANY SEVERE WEATHER FATALITIES OCCUR
LATE AT NIGHT.

OUTSIDE OF ALL THUNDERSTORM ACTIVITY...SOUTHERLY WINDS ARE EXPECTED
TO BE VERY GUSTY TONIGHT. GUSTS NEAR 30 MPH WILL BE POSSIBLE ACROSS
THE ENTIRE OUTLOOK REGION...SO MOTORISTS SHOULD USE CAUTION ON
WEST-TO-EAST ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT MONDAY
AND TUESDAY AS ANOTHER SYSTEM MOVES EAST INTO THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP WATCH FOR SEVERE WEATHER
THIS EVENING INTO THE OVERNIGHT HOURS...AND REPORT ANY SIGNIFICANT
HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE.

AML/DK

In the hours before

Local storm report, Oct 18, 9:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1019 PM EDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             MILTON                  38.71N 85.37W
10/18/2007  E0.50 INCH       TRIMBLE            KY   TRAINED SPOTTER

&&

LD
Local storm report, Oct 18, 9:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1023 PM EDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     CHARLESTOWN             38.45N 85.67W
10/18/2007                   CLARK              IN   LAW ENFORCEMENT

            WINDOWS BLOWN OUT OF A HOUSE AND CARPORT BLOWN OFF

&&

LD
Local storm report, Oct 18, 9:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 PM EDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND GST     MILTON                  38.71N 85.37W
10/18/2007  E70 MPH          TRIMBLE            KY   TRAINED SPOTTER

&&

LD
Local storm report, Oct 18, 9:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1035 PM EDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     CHARLESTOWN             38.45N 85.67W
10/18/2007                   CLARK              IN   TRAINED SPOTTER

            2 BARNS DESTROYED. TRAILER PICKED AND MOVED

&&

LD
Local storm report, Oct 18, 9:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1041 PM EDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND DMG     HEFLIN                  37.50N 87.00W
10/18/2007                   OHIO               KY   LAW ENFORCEMENT

            STRUCTURE DAMAGE...TREES DOWN ROADS BLOCKED FOR WESTERN
            PART OF COUNTY

&&

LD
Local storm report, Oct 18, 9:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1042 PM EDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TSTM WND DMG     NEW WASHINGTON          38.57N 85.55W
10/18/2007                   CLARK              IN   TRAINED SPOTTER

            TREES DOWN CARPORT DESTROYED

&&

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 7:11 PM CDTTornado WarningLMKMeade34 min
Oct 18, 7:12 PM CDTTornado WarningLMKBreckinridge, Hancock33 min
Oct 18, 8:31 PM CDTTornado WarningLMKHancock29 min
Oct 18, 8:31 PM CDTTornado WarningLMKOhio29 min
Oct 18, 8:58 PM CDTTornado WarningLMKBreckinridge, Grayson, Ohio32 min
Oct 18, 8:59 PM CDTSevere Thunderstorm WarningLMKOldham21 min
Oct 18, 9:16 PM CDTSevere Thunderstorm WarningLMKTrimble29 min
Oct 18, 9:29 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Hardin, Meade31 min
Oct 18, 9:41 PM CDTTornado WarningLMKBreckinridge, Hardin, Meade23 min
Oct 18, 9:51 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Ohio39 min
Oct 18, 10:02 PM CDTSevere Thunderstorm WarningLMKBullitt, Jefferson28 min
Oct 18, 10:08 PM CDTSevere Thunderstorm WarningLMKLogan37 min
Oct 18, 10:15 PM CDTTornado WarningLMKButler30 min
Oct 18, 10:35 PM CDTSevere Thunderstorm WarningLMKLogan, Simpson, Warren40 min
Oct 18, 10:37 PM CDTSevere Thunderstorm WarningLMKGrayson38 min
Oct 18, 10:43 PM CDTSevere Thunderstorm WarningLMKBullitt, Jefferson, Shelby, Spencer32 min
Oct 18, 11:02 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Warren28 min
Oct 18, 11:07 PM CDTSevere Thunderstorm WarningLMKFranklin, Henry, Scott, Shelby23 min
Oct 18, 11:51 PM CDTSevere Thunderstorm WarningLMKGreen, Hart, Larue, Taylor24 min
Oct 19, 12:17 AM CDTSevere Thunderstorm WarningLMKMarion, Taylor, Washington28 min
Oct 19, 12:27 AM CDTSevere Thunderstorm WarningLMKBarren, Metcalfe, Monroe20 min
Oct 19, 12:47 AM CDTSevere Thunderstorm WarningLMKBoyle, Marion, Mercer, Washington28 min
Oct 19, 12:55 AM CDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette, Scott35 min
Oct 19, 1:14 AM CDTSevere Thunderstorm WarningLMKClark, Fayette, Garrard, Jessamine, Lincoln, Madison and 1 more31 min
Oct 19, 1:29 AM CDTSevere Thunderstorm WarningLMKBourbon, Clark, Nicholas31 min
Oct 19, 1:47 AM CDTSevere Thunderstorm WarningLMKClark, Madison13 min

Nearby

Tornado Warnings in Kentucky, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.